Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 173, NWS Springfield, MO

July 28, 2007Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2007, 4:16 PM CDT for Jasper County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2007, 4:16 PM CDT (21:16 UTC)
Expired
Jul 28, 2007, 4:35 PM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Jasper County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:25 PM CDTHAIL 1Waco, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 282116
SVRSGF
MOC097-282215-
/O.NEW.KSGF.SV.W.0173.070728T2116Z-070728T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 515 PM CDT.

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WACO...OR 11 MILES NORTH OF JOPLIN...
  MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF PURCELL BY 425 PM CDT.
  CARL JUNCTION AND 7 MILES SOUTHWEST OF ALBA BY 430 PM CDT.
  ORONOGO BY 435 PM CDT.
  AIRPORT DRIVE BY 440 PM CDT.
  WEBB CITY AND CARTERVILLE BY 445 PM CDT.
  JOPLIN BY 455 PM CDT.

THE TOWNS OF LAKESIDE...OAKLAND PARK AND ATLAS ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN
MILE MARKERS 13 AND 28.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3735 9452 3727 9463 3706 9456 3707 9413

$$

WISE
1 follow-up statement
000 
WWUS53 KSGF 282135
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT SAT JUL 28 2007

MOC097-282146-
/O.CAN.KSGF.SV.W.0173.000000T0000Z-070728T2215Z/
JASPER MO-
436 PM CDT SAT JUL 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3735 9452 3727 9463 3706 9456 3707 9413

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:13 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 28, 3:13 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SAT JUL 28 2007

.DISCUSSION...

SCATTERED CONVECTION DEVELOPED IN AN AXIS OF STRONGER INSTABILITY
FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL MO WHERE MLCAPES HAVE
REACHED 2000 J/KG. WHILE IT IS SOMEWHAT DIFFICULT TO CALL THE SFC
FEATURE OVER THE SOUTHERN MO OZARKS A FRONT...THERE IS A BROAD
DIFFUSE BOUNDARY WHERE MOISTURE CONVERGENCE/POOLING IS OCCURRING.
MOISTURE INCREASED QUITE A BIT LAST NIGHT WITH PWATS OF THE 12Z KSGF
SOUNDING INCREASING TO ALMOST TWO INCHES...BUT MID LEVEL LAPSE
RATES NOT VERY IMPRESSIVE. CONVECTION SO FAR HASNT BEEN ALL THAT
IMPRESSIVE STRONG/SEVEREWISE...BUT SOME ISOLATED HEAVY RAIN AREAS
AND MODERATE TO STRONG WIND GUSTS NOT OUT OF THE QUESTION. LOOKING
FOR THIS CONVECTION TO GRADUALLY DRIFT SOUTH WHERE BETTER LOW LEVEL
MOISTURE CONVERGENCE WILL BE MAINTAINED...SO HAVE HIGHER EVENING
POPS OVER THE SOUTHERN CWFA.

UPPER FEATURES OVER THE NEXT FEW DAYS WILL BE SUBTLE AT BEST. UPPER
RIDGE AXIS OVER THE ROCKIES WILL LEAVE US IN WEAK NW FLOW ALOFT
THROUGH SUNDAY...THEN THE GFS/WRF/ECMWF BUILD THE RIDGE INTO THE
NORTHERN PLAINS SUN NIGHT AND MON LEAVING THIS AREA UNDERNEATH A W-E
ORIENTED UPPER SHEAR AXIS INTO THE EARLY PORTION OF THE WEEK. WITH
NO REAL DISCERNIBLE CHANGE IN AIR MASS EXPECTED...MORE DIURNAL PULSE
CONVECTION SEEMS A SAFE BET SUN-MON...FAVORING AREAS OF THE
SOUTHWEST PORTION OF THE CWFA WHERE BETTER/DEEPER MOISTURE WILL
EXIST.

FROM TUE ON...THE 12Z GFS SEEMS TO BE AN OUTLIER IN DRIFTING AN
UPPER LOW SLOWLY SOUTHEAST INTO THE AREA LATE IN THE WEEK. DIDNT
BITE ON THIS YET...CONSIDERING IT IS A DEPARTURE FROM PAST GFS RUNS
AND OTHER MED RANGE MODELS...SO BASICALLY HAVE A DRY FORECAST
TUE-SAT (OR NEARLY SO)...BUT WOULDNT BE SHOCKED TO SEE A DAY OR TWO
OF DIURNAL CONVECTION DURING THAT PERIOD. THE ECMWF WAS USED AS
PRIMARY GUIDANCE...WITH AN UPPER RIDGE BUILDING IN THE LOWER MO
RIVER VLY/MID MS RIVER VLY FRI-SAT. DID MAINTAIN A SMALL POP OVER
THE WESTERN CWFA WED AS A WEAK UPPER SHORTWAVE DOES MOVE SOUTHEAST
FROM THE PLAINS. DSA

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING AS A WEAK COLD
FRONT MOVES SOUTH ACROSS THE REGION. COVERAGE OF STORMS WILL BE
SMALL ENOUGH TO ONLY INCLUDE VCTS AT THIS TIME...BUT MVFR
CONDITIONS CAN BE EXPECTED AROUND ANY STORMS. LIGHT FOG WILL BE
POSSIBLE LATER TONIGHT WITH HIGHER END MVFR VISIBILITIES INCLUDED
IN A TEMPO GROUP. MORE SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP
STARTING LATE SUNDAY MORNING. WILL CARRY VCTS FOR THIS NOW...BUT A
TEMPO OR PREVAILING GROUP MAY BE NEEDED AS COVERAGE WILL LIKELY BE
HIGHER VERSUS THAT OF TODAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 12:50 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT SAT JUL 28 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NORTH
OF A WEAK SURFACE TROUGH OVER SOUTHERN MISSOURI. THE STORMS ARE
EXPECTED TO OCCUR MAINLY IN COUNTIES ALONG AND SOUTH OF A OSCEOLA
TO SALEM LINE THROUGH MIDNIGHT. STRONGER STORMS WILL BE CAPABLE OF BRIEF
HEAVY RAIN AND WIND GUSTS OF 40 MPH. ALL STORMS ARE CAPABLE OF
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FRONT WILL STALL OUT OVER ARKANSAS ON SUNDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY...MAINLY IN THE
AFTERNOON AND EVENING...WITH BETTER CHANCES FOR STORMS IN COUNTIES
CLOSER TO THE ARKANSAS STATE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:21 PM CDTFlash Flood WarningSGFTaney6 hr
Jul 28, 5:46 PM CDTFlash Flood WarningSGFNewton5 hr
Jul 28, 6:16 PM CDTFlash Flood WarningSGFMcDonald6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.